Related Experiment Video
Updated: Sep 27, 2026

High-throughput and Comprehensive Drug Surveillance Using Multisegment Injection-Capillary Electrophoresis-Mass Spectrometry
Published on: April 23, 2019
[Suicide attempt with high-dose ecstasy]
J Hinkelbein1, A Gabel, M Volz
1Institut für Anästhesiologie und Operative Intensivmedizin, Universitätsklinikum Mannheim. hinkelbein@akutmedizin.de
Abstract:
The case of a 16-year-old female patient is reported, who has taken in 30 tablets of Ecstasy in a suicide attempt. Initially were seen a tachycardia,hyperdynamic circulation, dehydration, leg-myocloni in the awake excited female patient. For prophylaxis of aspiration general anaesthesia and intubation with following gastric lavage were performed. During the intensive care treatment the high blood pressure persisted, although general anaesthesia and anti-hypertensive therapy was continued. After extubation the neurologic status of the patient was normal. Emergency physicians see more and more often Ecstasy-intoxications. Signs of an acute intoxication with Ecstasy are a sympathomimetic reaction with tachycardia,hypertonic blood pressure and cardiac arrhythmia as well as fever, respiratory and renal insufficiency, rhabdomyolysis, cerebral edema and convulsion. A specific antidote does not exist; the symptomatic therapy consists of airway management, hemodynamic stabilisation, primary drug-elimination and, in case of need, application of betablockers and relaxants.
Related Concept Videos
CNS Stimulants: Psychedelic Agents
Electroconvulsive Therapy
Stimulants
Cocaine can be administered via snorting, injection, or smoking. It primarily functions by blocking the reuptake of dopamine, resulting in a euphoric high characterized by an intense sensation of happiness and...
Toxidromes: Clinical Features
Hallucinogens and Psychedelics
Marijuana, derived from the dried leaves and flowers of the hemp plant, contains delta-9-tetrahydrocannabinol (THC)...
Desensitization and Tachyphylaxis
Several...